Kansas, 2007

Hail in Kansas, April 24, 2007

April 24, 2007 · NWS DDC · 1 event in 1 county or zone

Isolated severe thunderstorms produced hail in far western KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated severe thunderstorms produced hail in far western KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 24, 12:02 PM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 24, 12:02 PM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT TUE APR 24 2007

.DISCUSSION...

DAYS 1-2...

COOLER TEMPERATURES WILL RETURN AFTER A COUPLE OF DAYS OF ACTIVE
SPRING LIKE WEATHER. TODAY ALL MODELS ARE IN GOOD AGREEMENT WITH
THE UPPER LOW WHICH AT 12Z WAS LOCATED OVER NC NM/SC CO. AS THIS
SYSTEM SLOWLY MOVES EAST OVER THE NEXT 24 HOURS COLDER AIR LOCATED
OVER NE CO AND SW NEBRASKA WILL RETURN TO WESTERN KANSAS. 12Z
ANALYSIS WAS SHOWING 85H TEMPS AROUND 5C ACROSS NEBRASKA WITH SFC
TEMPS AT 17Z MAINLY IN THE 40S. THIS IS THE AIR MASS WHICH BE
MOVING INTO WESTERN KS WEDNESDAY AS THE UPPER LOW SLOWLY MOVES
EAST ACROSS KS. MOISTURE WRAPPING AROUND A LOW PRESSURE SYSTEM
MOVING EAST ALONG THE KS/OK BORDER ALONG WITH SOME MID LVL FGEN
WEDNESDAY WILL NOT ONLY KEEP SKIES CLOUDY BUT SOME -RW WILL ALSO
BE LIKELY THROUGH THE DAY. GIVEN THIS AND GOOD CAA WILL LOWER
HIGHS INTO THE UPPER 40S TO LOWER 50S. A TIGHT GRADIENT BETWEEN
THE SFC LOW PROGGED IN NC OK AND HIGH PRESSURE OVER NEBRASKA AND
NE COLORADO WILL PRODUCE SOME WINDY CONDITIONS AS WELL. WINDS WILL
APPROACH ADVISORY CRITERIA DURING THE DAY BUT AT THIS TIME IT
LOOKS MARGINAL AND WILL LET NEXT SHIFT REEVALUATE THIS.

SEE LITTLE REASON TO DEVIATE FROM CURRENT TREND OF ENDING PCPN
WEDNESDAY NIGHT WITH SKIES GRADUALLY CLEARING FROM THE WEST AFTER
MIDNIGHT. BASED ON CLEARING SKIES AND PROGGED DWPTS IT COULD BE A
CHILLY NIGHT. AT THIS TIME HOWEVER APPEARS WINDS MAY STAY SOME SO
DECIDED NOT TO STRAY FAR FROM CURRENT FORECAST. THE EXCEPTION WILL
BE IN OUR SW WHERE A FEW MODELS SUGGEST THE CENTER OF THE HIGH
WILL BE LOCATED.

DAYS 3-7...

NOT MANY CHANGES PLANNED IN THE EXTENDED. MODELS CONTINUING TREND
OF SWING ANOTHER SYSTEM ACROSS SOUTHWEST KANSAS BY FRIDAY. WILL
CONTINUE WITH A SLIGHT CHANCE FOR SHOWERS WITH PASSING SYSTEM.
SOUTHWEST KANSAS SHOULD BE ON NORTH SIDE OF SURFACE LOW. ISENTROPIC
LIFT IS MINIMAL DURING THIS TIME BUT ENOUGH TO WARRANT A MENTION OF
SHOWERS. WILL SEE PATTERN SHIFT TO MORE RIDGING ACROSS THE PLAINS BY
THE WEEKEND. FRIDAY INTO SATURDAY, COOLER TEMPERATURES ARE EXPECTED
AS NEXT UPPER SYSTEM MOVES SOUTHEAST ACROSS CWA. COOLER NORTHERLY
WINDS WILL BE PULLED INTO SOUTHWEST KANSAS KEEPING OVERALL
TEMPERATURES ON THE COOLER SIDE. STARTING SUNDAY, TEMPERATURES WILL
BEGIN TO CLIMB INTO THE 70S AND 80S ACROSS THE AREA UNDER THE RIDGE.
H85 TEMPERATURES WARM INTO MID TO UPPER TEENS ON SUNDAY AND TO +20C
BY MONDAY. COULD EVEN SEE MID TO UPPER 80S BY MID WEEK NEXT WEEK.

&&

.AVIATION...

DISCUSSION FOR 18Z TAFS.

DRY SLOT HAS WORKED INTO GCK WITH DRYLINE NOW EAST OF DDC. SKIES
HAVE CLEARED IN GCK AND WILL CLEAR SHORTLY IN DDC. FURTHER NORTH IN
HYS, CONTINUE TO SEE CLOUDS AS DRYLINE IS STILL WEST. DID ADD
MENTION OF VCTS ACROSS THIS LOCATION CONSIDERING CONVECTION COULD
DEVELOP IN VICINITY OF TAF SITE AT ANYTIME. AS POWERFUL SYSTEM GAINS
STRENGTH AND MOVES EAST OF THE ROCKIES, LOW CLOUDS AND RAIN SHOWERS
WILL WRAP AROUND THE BACKSIDE. CONDITIONS WILL RAPIDLY DETERIORATE
FROM IN GCK BY 05Z WED. SHOWERS AND MVFR CEILINGS ARE LIKELY BY THIS
TIME. IFR CONDITIONS WILL BE LIKELY OVERNIGHT TONIGHT ACROSS ALL
SITES. DDC WILL START SEEING SHOWERS BY 07Z WED AS CLOUD DECKS
LOWER. AT HYS, DECKS WILL LOWER TO AROUND 1500 FT AGL BY 03Z WED.
SHOWERS WILL REMAIN THROUGH TAF PERIOD IN DDC/HYS. MORE INTERMITTENT
SHOWERS WILL BE LIKELY IN GCK THROUGH PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  50  39  62 /  80  80  30  10
GCK  44  48  39  63 /  60  40  20  10
EHA  43  52  41  68 /  60  40  10   0
LBL  43  51  40  67 /  60  40  20   0
HYS  46  49  41  60 /  90  40  30  10
P28  52  56  43  64 /  80  80  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/30/30
Hazardous weather outlook, Apr 24, 8:35 AM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1035 AM CDT TUE APR 24 2007

KSZ030-031-043>046-064-065-251000-
ELLIS-HODGEMAN-LANE-NESS-PAWNEE-RUSH-SCOTT-TREGO-
1035 AM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A DRYLINE WILL MOVE EAST AND BE LOCATED ALONG A LINE FROM JETMORE TO
SCOTT CITY AROUND NOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE DRYLINE AS IT CONTINUES TO MOVE NORTH AND EAST. THUNDERSTORMS
THAT DEVELOP WILL BECOME SEVERE WITH LARGE HAIL, DAMAGING WINDS AND
POSSIBLE TORNADOES. THE THREAT FOR SEVERE WEATHER WILL BE DIMINISHING
AFTER 3 PM

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON FOR SEVERE WEATHER SPOTTING
AND REPORTS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061>063-077-078-088-251000-
CLARK-FINNEY-FORD-GRAY-HAMILTON-KEARNY-
1035 AM CDT (935 AM MDT) TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A DRYLINE WILL MOVE ACROSS THE AREA AND SHIFT NORTH AND EAST OF THE
BY THE EARLY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE DRYLINE AROUND NOON BUT MOVE QUICKLY OUT OF THE AREA
THROUGH 2 PM.  THUNDERSTORMS THAT DEVELOP MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS AS THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON FOR SEVERE WEATHER SPOTTING
AND REPORTS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ074>076-084>087-251000-
GRANT-HASKELL-MEADE-MORTON-SEWARD-STANTON-STEVENS-
1035 AM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON FOR SEVERE WEATHER SPOTTING
AND REPORTS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ066-079>081-089-090-251000-
BARBER-COMANCHE-EDWARDS-KIOWA-PRATT-STAFFORD-
1035 AM CDT TUE APR 24 2007

SURFACE LOW PRESSURE LOCATED OVER SOUTHEAST COLORADO THIS MORNING
WILL MOVE INTO SOUTHWEST KANSAS THIS AFTERNOON. A DRYLINE EXTENDING
SOUTH FROM THE LOW WILL MOVE OUT ACROSS SOUTHWEST KANSAS TODAY AND
SHOULD BE LOCATED ALONG A LINE FROM COLDWATER THROUGH DODGE CITY
AROUND NOON AND THEN MOVE QUICKLY EAST. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG THE DRYLINE AS THE AFTERNOON PROGRESSES.
THUNDERSTORMS THAT DEVELOP WILL BECOME SEVERE WITH LARGE HAIL,
DAMAGING WINDS AND POSSIBLE TORNADOES. THE THREAT FOR SEVERE WEATHER
WILL BE DIMINISHING AFTER 3 PM.

18

In the hours before

Local storm report, Apr 24, 12:48 PM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
248 PM CDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             8 SSE OFFERLE           37.78N 99.50W
04/23/2007  E0.75 INCH       EDWARDS            KS   PUBLIC

0743 PM     HAIL             1 E OFFERLE             37.89N 99.54W
04/23/2007  E1.50 INCH       EDWARDS            KS   PUBLIC

            ALSO REPORTED HAIL DAMAGE IN THE TOWN OF OFFERLE.

&&

26
Local storm report, Apr 24, 2:17 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
417 PM CDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             14 SE KINSLEY           37.78N 99.23W
04/23/2007  E1.00 INCH       EDWARDS            KS   TRAINED SPOTTER

&&

26

The radar

The Goodland radar (KGLD), 132 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hamilton

When
April 24, 5:10 PM MST
Where
Hamilton County, 12.85 mi NNE of Medway
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.180, -101.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30070.